Topics:

Severe Hypersensitivity Reaction to Antituberculosis Medications

Severe Hypersensitivity Reaction to Antituberculosis Medications

Several agents used in the treatment of tuberculosis have been associated with complications and adverse effects.1-9 These effects include pulmonary, hepatic, and hematological complications, among others. We report on a patient who had a complex of symptoms resulting from antituberculosis therapy.

Case report
A 66-year-old white man presented with left shoulder pain. Following examination, tuberculosis of the shoulder joint was diagnosed.

The patient had hypertension, coronary artery disease, and polymyalgia rheumatica for which he had received prednisone therapy. He had a history of sulfa allergy that included thrombocytopenia.

A radiograph of the chest revealed no anormalities. Findings from the initial examination included mild anemia, with a hemoglobin level of 12.2 g/dL, and a creatinine level of 1.4 mg/dL. Urinalysis and liver function tests yielded normal results. The patient weighed 82 kg (180.8 lb). Treatment with once-daily isoniazid 300 mg, rifampin 600 mg, pyrazinamide 2000 mg, ethambutol 1200 mg, and pyridoxine 50 mg was prescribed.

Nine days after starting therapy, the patient traveled from Illinois to Colorado. That evening, fever, chills, sweats, nausea, vomiting, diarrhea, flushing, headache, cough, and rhinorrhea developed. The patient discontinued his antituberculosis medications and returned to the clinic 1 week later. At that time, he was afebrile, mildly dehydrated, and flushed. His white blood cell (WBC) and platelet counts were normal, hemoglobin level was 11.5 g/dL, and creatinine level was 1.8 mg/dL. Results of liver function tests were normal.

Urinalysis results were significant for 437 red blood cells (RBCs)/mL, with no WBCs. The patient was advised to increase fluid intake to rehydrate. When the patient returned the following week, he reported feeling fine. Results from urinalysis were normal. The creatinine level was at baseline. Blood and urine cultures were negative.

The following morning, the patient restarted his antituberculosis medications. Three hours later, shaking chills, fever, vomiting, and sweats abruptly developed, and he was brought to the hospital. He had a temperature of 38.3C (101F), was tachycardic, had a toxic appearance, and was flushed and diaphoretic. Physical examination findings were otherwise unremarkable. Laboratory tests showed a WBC count of 1270/?L, with 36% bands; a hemoglobin level of 11.3 g/dL; a platelet count of 297 X 103/?L; and a creatinine level of 2.1 mg/dL. Urinalysis demonstrated 57 RBCs/mL and 46 WBCs/mL.

Pages

 
Loading comments...
Please Wait 20 seconds or click here to close